Index Home About Blog
From: B. Harris)
Subject: Re: Swollen scrotum
Date: 01 Jun 1997

In <5mofhn$> Michael R. Mitchell
<> writes:

>My 59 year old brother has had a swollen scrotum for over a year. He has
>had many different tests, all of which were negative. He has been
>diagnosed with lymphdema. Other than high doses of penicillin, he has
>never been given any assistance. He has seen at least 15 urolgoists with
>this problem, only to be told it is something he will have to live with.
>Does this man have to live with this problem for the rest of his life
>with no relief? He has had several surgeries that may account for some
>problem with his lymph system. He has had appendicitus, gall bladder
>surgery and colon surgery in which he was cut horizontally instead of
>vertically. Any suggestions. Thanks.

   Bioflavonoids in many many studies cause slow (months) decrease in
high protein edemas by decreasing capillary leak, and by stimulating
macrophages to get rid of interstitial protean.   In Europe, your
brother would be treated with high doses of various bioflavonoid
preparations.  Unfortunately, there are no approved ones in the US.
The best I can recommend is that you try to make do with mixed citrus
bioflavonoids (such as the Twinlab preparation, taken several times a
day), and perhaps also several capsules at a time of grapeseed extract
("grapenol"), also several times a day.  As noted, the effects take
weeks or months. Good luck.

                                  Steve Harris, M.D.

From: B. Harris)
Subject: Re: Rutin, bioflavioids
Date: 29 Mar 1999 17:24:33 GMT

In <7do61v$hj6$> "Jarlath Lavin" <> writes:

>Does anyone have any info. on the above, and the possible contradications
>with, Warfarin, diuretics, beta-blockers and ace inhibitors as I am on
>all of these for my BP control.
>I have marfan syndrome, have had extensive surgery (aortic valve,
>ascending and arch). I am 37, and my right foot looks like a 80 year olds
>who is a chronic smoker ( I am a Clin. Psych. Working with the elderly).
>I continue to have a patent aortic dissection which extends to my right
>femoral artery, I also have had three post op. DVT's and now my right
>foot is turning black, it is all mottled (brown spots), presumably form
>poor circulation.
>The docs in UK tell me there is nothing I can do or take, I do not accept
>Thank you,
>Jarlath Lavin

   Some of the bioflavonoids have mild anti-platelet activity which
could in theory be a problem with your coumadin, but in practice, since
even aspirin is now sometimes given with coumadin for situations in
which clotting is relentless, bioflavonoids might add something.  But
then, so might aspirin.

    Many of these compounds are powerful antioxidents with properties
not understood fully.  Most of them stimulate macrophage activity,
which assists in clearing protein from the extravascular space--
something that needs to be done to clear edema fluid.

    Others are 5-lipoxygenase inhibitors, rather like the new drug
Zilutin, and cause decreases in several leukotrienes.  Some of these
are mediators of inflammation and indirectly activate platelet

    Talk to your doc about the coumadin interaction.  Is the problem
with circulation in your foot due to arterial insufficiency due mainly
to the disection?  Such problems never create edema.  Rather, you get
wasting of muscles, slick red hairless toes, etc.  Vitamin E 800 IU per
day (also a mild coumadin interaction, but nothing that can't be deal
with by careful monitoring) and pentoxyphiline/Trental may be worth
trying there.  Or are the problems mainly DVT related?  For DVT and
associated edema bioflavonoids do seem to work (albeit slowly, over
months).  One common European product is Daflon.

   You might also consider copper (2-4 mg/day) and vitamin C
supplements, to give your collegen it's best chance.  And stay on those
beta blockers!

Index Home About Blog